Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 51, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2014, 2:26 PM MST for Pinal County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2014, 2:26 PM MST (21:26 UTC)
- Expired
- Aug 13, 2014, 3:00 PM MST
- In force
- 34 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
468
WUUS55 KTWC 132126
SVRTWC
AZC021-132200-
/O.NEW.KTWC.SV.W.0051.140813T2126Z-140813T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST WED AUG 13 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 300 PM MST
* AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DUDLEYVILLE...OR 34 MILES SOUTH OF GLOBE...AND MOVING NORTH AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3278 11066 3286 11089 3307 11086 3308 11083
3299 11078 3303 11073 3307 11073 3310 11069
3313 11052
TIME...MOT...LOC 2126Z 185DEG 16KT 3295 11075
$$
CANTIN2 follow-up statements
531
WWUS55 KTWC 132144
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
244 PM MST WED AUG 13 2014
AZC021-132200-
/O.CON.KTWC.SV.W.0051.000000T0000Z-140813T2200Z/
PINAL AZ-
244 PM MST WED AUG 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR EAST CENTRAL PINAL COUNTY...
AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DUDLEYVILLE...OR 29 MILES SOUTH OF GLOBE...MOVING NORTH
AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3278 11066 3286 11089 3307 11086 3308 11083
3299 11078 3303 11073 3307 11073 3310 11069
3313 11052
TIME...MOT...LOC 2144Z 185DEG 16KT 3303 11074
$$
CANTIN692
WWUS55 KTWC 132159
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
259 PM MST WED AUG 13 2014
AZC021-132209-
/O.EXP.KTWC.SV.W.0051.000000T0000Z-140813T2200Z/
PINAL AZ-
259 PM MST WED AUG 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY WILL
EXPIRE AT 300 PM MST...
THE THUNDERSTORM HAS WEAKENED...BUT WILL STILL PRODUCE HEAVY
RAINFALL AND WIND GUSTS TO 35 MPH AS IT CONTINUES TO THE NORTH.
LAT...LON 3278 11066 3286 11089 3307 11086 3308 11083
3299 11078 3303 11073 3307 11073 3310 11069
3313 11052
TIME...MOT...LOC 2159Z 185DEG 16KT 3310 11073
$$
CANTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:10 AM MST, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 13, 9:10 AM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 910 AM MST WED AUG 13 2014 .SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. SOME STORMS WILL GENERATE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS. A DOWNWARD MOISTURE TREND AND WEAKER FLOW WILL LEAD TO LESS THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. && .DISCUSSION...IR/VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATE PARTLY CLOUDY SKIES TO MOSTLY CLOUDY SKIES ACROSS SE AZ AT THIS TIME. DEWPOINTS AT LOWER ELEVATIONS VALID 16Z WERE IN THE 60S F...AND THESE TEMPS WERE GENERALLY 2-5 DEGS F HIGHER VERSUS 24 HOURS AGO. SURFACE TEMPS VALID 16Z WERE ABOUT 5-10 DEGS F COOLER VERSUS THIS TIME TUE. 13/12Z KTWC SOUNDING TOTAL PRECIP WATER WAS 1.74 INCHES...AND THIS VALUE REMAINED ALMOST TWO STANDARD DEVIATIONS ABOVE NORMAL. HAVE NOTED THAT THE STEERING FLOW FOR SHOWERS/TSTMS HAS VEERED TO A MORE SWLY COMPONENT VERSUS 24 HOURS AGO. 13/12Z UPPER AIR PLOTS INDICATED 587 DM LOW PRESSURE CENTERED OVER NWRN AZ...RIDGE AXIS EXTENDED FROM WEST TEXAS NWD INTO THE NRN CONUS PLAINS...AND A TROUGH WAS OVER THE PACIFIC NW. LIGHT SLY/SWLY FLOW PREVAILED OVER SE AZ. ABUNDANT MOISTURE WILL CONTINUE ACROSS SE AZ THRU TONIGHT AS THE WEAK UPPER LEVEL LOW PRESSURE SYSTEM THAT ENHANCED SHOWER/TSTM ACTIVITY TUE MOVES FROM NWRN AZ INTO WRN COLORADO. HOWEVER...HAVE NOTED ANOTHER WEAK CYCLONIC CIRCULATION SYSTEM VIA WATER VAPOR IMAGERY OVER NRN SONORA. DESPITE A GENERAL FLOW REGIME THAT WOULD TEND TO SUPPRESS CONVECTIVE ACTIVITY TO SOME DEGREE...THIS WEAK SONORAN SYSTEM IN COMBINATION WITH THE AMPLE MOISTURE SHOULD PROVIDE SCATTERED TO NUMEROUS SHOWERS/TSTMS INTO THIS EVENING. THE 13/14Z RUC HRRR AND 13/12Z UNIV OF AZ WRF-NAM SOLUTIONS SUPPORT THIS SCENARIO. THE MAIN IMPACT AGAIN TODAY WILL BE HEAVY RAIN WITH THE POTENTIAL FOR FLASH FLOODING TO OCCUR. HOWEVER...LESS COVERAGE OF HEAVY RAINFALL IS ANTICIPATED INTO THIS EVENING VERSUS TUE. SHOWERS/TSTMS SHOULD WEAKEN IN INTENSITY AND LESSEN IN COVERAGE LATE THIS EVENING. A SLIGHT CHANCE OF SHOWERS/TSTMS EXISTS MAINLY FROM TUCSON EWD LATE TONIGHT INTO EARLY THUR MORNING. THE INHERITED OFFICIAL FORECAST IS IN GREAT SHAPE AND NO UPDATES ARE PLANNED AT THIS TIME. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR FURTHER DETAIL. && .AVIATION...VALID THRU 14/18Z. SCATTERED TO NUMEROUS -TSRA/-SHRA FROM LATE THIS MORNING INTO THIS EVENING AS ABUNDANT MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA. MVFR VISIBILITIES AND BRIEF WIND GUSTS MAINLY AROUND 40-45 KTS WILL OCCUR WITH THE STRONGER TSRA. EXPECT THE COVERAGE OF -TSRA/-SHRA TO DECREASE AFTER 14/04Z WITH ISOLATED -TSRA/-SHRA EAST OF KTUS LATE TONIGHT INTO THURSDAY MORNING. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...PLENTY OF MOISTURE WITH SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THURSDAY. SOME DRYING WITH LESS THUNDERSTORM COVERAGE OVER THE WEEKEND. && .PREV DISCUSSION...STILL ENOUGH MOISTURE FOR AN AVERAGE THUNDERSTORM DAY THURSDAY...HOWEVER WE START TO PICK UP A BRIEF WESTERLY COMPONENT TO OUR FLOW AS THE RIDGE STARTS TO REORIENT INTO A LOWER LATITUDE PARTIAL BLOCKING POSITION. WE SHOULD START TO LOSE THIS LONG AND DEEP MOISTURE FETCH AT THAT POINT. THIS SHOULD THEN LEAD INTO OUR DOWNTURN FRIDAY INTO THE WEEKEND EVEN AS THE RIDGE SHIFTS A LITTLE FURTHER NORTH IN RESPONSE TO THE NORTHERN BASIN LOW LIFTING TOWARD THE NORTHERN PLAINS. OUR BEST CHANCE OF THUNDERSTORMS WILL BE TRIMMED BACK TO MAINLY NEAR THE INTERNATIONAL BORDER AND FAR EASTERN AREAS. SOME RESPITE FROM THIS LATE SUNDAY OR MONDAY WITH THE RIDGE AXIS TEMPORARILY TRANSITIONING INTO A HIGHER AMPLITUDE JUST EAST OF US. THAT SHOULD OPEN US BACK UP FOR A DAY OR TWO OF BETTER MOISTURE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON FRANCIS PREVIOUS DISCUSSION...MEYER
In the hours before
Special weather statement, Aug 13, 12:57 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1257 PM MST WED AUG 13 2014
AZZ501-502-132045-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
1257 PM MST WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 145 PM
MST...
AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 24 MILES NORTHWEST OF ORGAN PIPE NATIONAL
MONUMENT...OR 65 MILES SOUTHWEST OF GILA BEND...MOVING EAST AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...AJO...WHY...LUKEVILLE...GUNSIGHT...KUAKATCH...GU VO AND
PIA OIK.
LAT...LON 3240 11281 3203 11248 3180 11256 3203 11328
3245 11318
TIME...MOT...LOC 1956Z 267DEG 9KT 3211 11314Special weather statement, Aug 13, 1:44 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
144 PM MST WED AUG 13 2014
AZZ506-509>511-132115-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER GILA RIVER AND
ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF
GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ-
144 PM MST WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL AND WESTERN GRAHAM
COUNTIES UNTIL 215 PM MST...
AT 136 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG SCATTERED THUNDERSTORMS FROM AN AREA NEAR MAMMOTH
NORTHEASTWARD TOWARD BYLAS AND THE SAN CARLOS RESERVOIR...MOVING
NORTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SAN CARLOS RESERVOIR...
ARAVAIPA CREEK PRESERVE...DUDLEYVILLE...CALVA AND BYLAS.
LAT...LON 3304 11000 3266 11067 3292 11087 3303 11073
3306 11073 3313 11065 3320 11041 3331 11046
3339 11043 3341 11039 3341 11036 3344 11032
3345 11019
TIME...MOT...LOC 2042Z 184DEG 18KT 3281 11068
FRENCHSpecial weather statement, Aug 13, 1:57 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST WED AUG 13 2014
AZZ502-504-505-132145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
157 PM MST WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND NORTHERN
PIMA COUNTIES UNTIL 245 PM MST...
AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS NORTH OF SANTA ROSA...MOVING NORTHEAST
AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.
AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT...COCKLEBUR...WHITE
HORSE PASS AND CHUICHU.
LAT...LON 3251 11224 3252 11221 3269 11220 3268 11216
3273 11215 3273 11206 3277 11204 3278 11189
3280 11187 3280 11178 3274 11173 3277 11160
3236 11182 3247 11225
TIME...MOT...LOC 2053Z 219DEG 7KT 3255 11194
RHSpecial weather statement, Aug 13, 2:17 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 13 2014
AZZ505-506-132145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
217 PM MST WED AUG 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 245 PM
MST...
AT 212 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF
MAMMOTH...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...KEARNY AND DUDLEYVILLE.
LAT...LON 3299 11078 3302 11076 3303 11073 3307 11072
3308 11069 3289 11058 3279 11085 3301 11104
3311 11085
TIME...MOT...LOC 2116Z 163DEG 10KT 3287 11075
FRENCHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:12 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 12, 6:00 PM MST | Flash Flood Warning | TWC | Cochise | 90 min |
| Aug 12, 8:15 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 13, 2:16 AM MST | Special Weather Statement | TWC | 44 min | |
| Aug 13, 3:00 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 12:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 13, 1:12 PM MST | Areal Flood Advisory | TWC | Pinal | 78 min |
| Aug 13, 1:44 PM MST | Special Weather Statement | TWC | Graham | 31 min |
| Aug 13, 1:57 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Aug 13, 2:17 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 118 min |
| Aug 13, 2:17 PM MST | Special Weather Statement | TWC | Pinal | 28 min |
| Aug 13, 2:54 PM MST | Special Weather Statement | TWC | Pinal | 36 min |
| Aug 13, 3:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 13, 3:17 PM MST | Special Weather Statement | TWC | 28 min | |
| Aug 13, 3:27 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Aug 13, 3:40 PM MST | Special Weather Statement | TWC | Pinal | 35 min |
| Aug 13, 4:28 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.